This is a discussion on Help!!! in Neuro Intensive Care Nursing, part of Critical Care Nursing ... Hi, I'm new here, I'm also a new graduate. I've been working in a NICU for 5 months and last night...by ICURNIAM Oct 28, '08Hi, I'm new here, I'm also a new graduate. I've been working in a NICU for 5 months and last night made a medication error. I gave hydralazine to INCREASE BP, I somehow got it confused in my head that labetalol = L = low BP and hydralazine = H = high BP.. I have the Pt 10 mg, we were trying to keep BP within certain limits and I made it fall. I realized my mistake, started neosynephrine, titrated it up and the pts BP was within limits within 45 minutes. The charge nurse was aware, she basically said don't worry about it, the end of shift, get a phone call from the boss and long story short...no job. They can't have a nurse who makes med errors on their high acuity unit.
My worry is this...I realize I've shut the door there but he said he is obligated to tell anyone who calls him about this and so now am I messed up from finding another job???
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=344184©2013 allnurses.com INC. All Rights Reserved.
- 1,826 Views
- I think you need to seek legal advice. Good luck!
- Legal advice because of the medication I gave (as in pt suing me) or legal advice because I lost my job or legal advice because I won't be able to get another job???
- Legal advice because you were terminated for making a mistake.
- I got the lecture about professional nurses don't make those types of mistakes. They provide medication books, have it on the computer etc. He expects us to know every medication that we are giving. He basically said if I had given the wrong pt this medication then he was ok with it. He said a nurse that could do this wasn't needed in his unit...IF I could find another position in the facility it would be ok. Put me on vacation for a week to find another job but warned me that if someone were to call about me he was obligated to tell them what happened...
- We cannot give legal advice on this site, so all I am going to say is, get legal advice. You were terminated for making a mistake, not willful misconduct. Best of luck to you!
- Thank you so much.. Just a regular lawyer or someone who specializes in nursing law? If so where do I find someone, the board? If this is too much legal advice for the rules, just ignore me and again I thank you ssoooo much!!
- Oct 30, '08 by joeyzstjYou mentioned that you are a new grad. In most hospitals, there is a 90 day probation period where they can basically fire you or reassign you without the need for an explanation. Im not sure if it is the same where you work, but they do this for a reason. Now, they are right. You absolutely should have know what that drug is and every other drug that you give any patient that you have. I dont care if it puts you behind and you give the medication late.............LOOK-IT-UP! Vasoactive medications are a serious deal. The good thing is, I bet you never, ever, ever ,ever do that again. Some of the best people I work with are the ones who have made the worst mistakes. Learn from it. I wouldnt worry too much about finding a job............there are jobs everywhere and you will have no problem finding one even with this event happening. Good luck.
- Nov 1, '08 by iamunafraidI would agree with the above, if it is not a case of the 90day probatioary (orientation) period, seek legal advice, something doesn't make sense.
- Nov 2, '08 by ICURNIAMYeah, I'm a new grad, I've worked on this floor. Finished my orientation 2 months ago. NEVER made a med mistake on orientation, this is my FIRST med mistake. I know I should always look up medications but I've given this medication before, looked it up I don't know how many times with my preceptor (while on orientation) and I got it somehow mixed up that it made BP go up rather than down. I know I'm lucky that nothing happened to my patient, but I feel that I should have gotten something other than firing...I'd made stupid mistakes while on orientation and since, but NEVER a med mistake. I'd never been written up for anything, I'd had the talk about not making mistakes (when ever I made a mistake while on orientation they would say this is what you did, this is what you should have done, etc but no write ups) and then my first med mistake, I'm fired....It's been a week and still no interviews for another job....I figure my ex boss is out there trashing me... Ok, I'm bitter, sorry!!
Also, yes, this is a mistake that I will never forget, hydralazine makes BP go down, labetelol makes BP go down, I know they don't do anything other than that. I just hope that I can be able to give them or any other medication at some point...Last edit by ICURNIAM on Nov 2, '08 : Reason: forgot to add something